Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 27, NWS Morristown, TN

July 2, 2002Wise County, City of Norton, Virginia

NWS Morristown, TN issued this flash flood warning at Jul 2, 2002, 7:06 PM EDT for Wise County, City of Norton, Virginia. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 7:06 PM EDT (23:06 UTC)
Expired
Jul 2, 2002, 9:00 PM EDT
In force
114 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties City of Norton, VA, Wise County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 022306
FFWMRX
VAC195-720-030100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
704 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 900 PM EDT

* AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN NEAR NORTH FORK POUND RIVER 
  DAM...OR 7 MILES SOUTH OF JENKINS.  THE THUNDERSTORM WAS DRIFTING 
  VERY SLOWLY SOUTH. 

* LOCATIONS IN THE WARNING INCLUDE...
  NORTH FORK POUND RIVER DAM...POUND...WISE...PARDEE...NORTON...
  APPALACHIA

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT RAINFALL 
IN EXCESS OF 2 INCHES HAS FALLEN OVER THE PAST 2 HOURS OVER PORTIONS 
OF WISE COUNTY. AN ADDITIONAL 1 TO 2 INCHES INCHES OF RAIN ARE 
EXPECTED OVER THE NEXT HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3702 8248 3723 8266 3693 8286 3682 8267
1 follow-up statement
000 
WGUS74 KMRX 030009
FFSMRX
VAC195-720-030100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
802 PM EDT TUE JUL 2 2002

...A FLASH FLOOD WARNING CONTINUES FOR WISE AND CITY OF NORTON
COUNTIES UNTIL 900 PM EDT...

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS HAVE WEAKENED OVER WISE COUNTY...BUT SOME 
LIGHT TO MODERATE RAIN WAS STILL FALLING OVER MUCH OF THE COUNTY.

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT RAINFALL 
IN EXCESS OF 3 INCHES HAS FALLEN OVER PARTS OF WISE COUNTY. AN 
ADDITIONAL QUARTER INCH OR MORE OF RAIN IS EXPECTED OVER THE NEXT 
HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3700 8243 3724 8261 3695 8288 3684 8270

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:45 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 3:45 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT TUE JUL 2 2002

AREA RADARS APPEAR SIMILAR TO YESTERDAY AT THIS TIME. 48-60 HR FCST
OFFERS MORE OF THE SAME AS UPR RIDGE REMAINS GENERALLY IN SAME
LOCATION ACROSS THE MIDWEST. THE RIDGE DOES SLIDE A BIT SE TWD THE
FA ON THU SO MAY BE A DEGREE WARMER MOST SPOTS. FLO REMAINS NE-E
THRU PD AND MODELS CONTINUE TO HINT AT WEAK VORTS DROPPING SW
ACROSS REGION IN THIS FLO REGIME. INSTABILITY STILL IMPRESSIVE
ALTHOUGH MAY DECREASE SLIGHTLY ON THU AS UPR RIDGE BUILDS CLOSER.
NOT CONFIDENT ENOUGH TO TWEAK POPS DOWN THOUGH ON THE 4TH. MAIN
QUESTION THIS FCST IS WILL CD FNT BUILD S CLOSE TO ENOUGH TO BRING
SIGNIFICANT INCREASE IN POP TO NRN PORTION OF FA LATER THU INTO THU
NITE. DONT BELIEVE WEAK FNT WILL BE ABLE TO MOV CLOSER TO FA UNTIL
FRI AND WILL ARRANGE FCST IN THIS MANNER. WILL INCREASE POP
SLIGHTLY ACROSS SW VA/NE TN ON THU/THU NITE TO INDICATE POSSIBLILTY
OF SOME GREATER COVERAGE OF TSRA IN ASSOCIATION WITH PRE-FRONTAL
TROF. ADDED POPS TO FRI FCST TO ALLOW FOR THIS BOUNDARY AND
ASSOCIATED LIFT.

CHA   72  94  72  94 /  30  30  20  30
TYS   72  92  71  93 /  30  30  20  30
TRI   66  90  65  91 /  40  30  20  40
OQT   72  92  71  93 /  30  30  20  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, Jul 2, 2:38 PM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
238 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    2 E MT CARMEL             TN   .75 INCH HAIL
07/02/02   HAWKINS                        REPORTED BY DISPATCH.

0235 PM    1 W KINGSPORT             TN   .75 INCH HAIL
07/02/02   SULLIVAN                       REPORTED BY DISPATCH.

DAE
Local storm report, Jul 2, 4:34 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
434 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    GATE CITY                 VA   .75 INCH HAIL
07/02/02   SCOTT                          REPORTED BY DISPATCH.

DAE
Local storm report, Jul 2, 5:09 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
509 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    COUNTYWIDE                VA   WIND DAMAGE
07/02/02   WASHINGTON                     TREES DOWN. REPORTED BY
                                          DISPATCH.

0500 PM    ABINGDON                  VA   .75 INCH HAIL
07/02/02   WASHINGTON                     REPORTED BY DISPATCH.

0505 PM    1 E LEBANON               VA   1.00 INCH HAIL
07/02/02   RUSSELL                        REPORTED BY SPOTTER.

DAE
Local storm report, Jul 2, 6:10 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
610 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    NEAR DANTE                VA   WIND DAMAGE
07/02/02   RUSSELL                        NUMEROUS TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY
                                          DISPATCH. DIME SIZE HAIL
                                          ALSO REPORTED BETWEEN DANTE
                                          AND ST. PAUL.

0555 PM    COEBURN                   VA   1.00 INCH HAIL
07/02/02   WISE                           QUARTER SIZE HAIL AT
                                          COEBURN. REPORTED BY
                                          SPOTTER.

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:27 PM EDTSevere Thunderstorm WarningMRXScott33 min
Jul 2, 4:05 PM EDTSevere Thunderstorm WarningMRXScott40 min
Jul 2, 4:35 PM EDTSevere Thunderstorm WarningMRXWashington40 min
Jul 2, 4:50 PM EDTSevere Thunderstorm WarningMRXRussell40 min
Jul 2, 5:46 PM EDTSevere Thunderstorm WarningMRXRussell, Wise44 min
Jul 2, 7:04 PM EDTSevere Thunderstorm WarningMRXWise41 min

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.